Alert archive / Minnesota / Winter Weather Advisories in 2013
Winter Weather Advisory 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Jan 28, 2013, 3:32 PM CST for Douglas County, Stevens County, Todd County, Minnesota. It took effect at Jan 28, 2013, 6:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2013, 3:32 PM CST (21:32 UTC)
- In effect from
- Jan 28, 2013, 6:00 PM CST
- Expired
- Jan 29, 2013, 6:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
Counties Douglas County, MN, Stevens County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 186 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 444 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Jan 28, 12:05 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Jan 28, 12:05 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CST MON JAN 28 2013
.AVIATION... /18Z TAF ISSUANCE/
STRATUS AND FOG WILL CONTINUE THROUGH MOST OF THE PERIOD. WILL
MAINTAIN IFR CONDITIONS THROUGH 18Z TUE. MAY SEE CONDITIONS IMPROVES
TO MVFR TUE AFTERNOON AS SURFACE LOW PULLS EAST AND COLDER AIR MOVES
IN. STILL LOOKS LIKE A PERIOD OF MIXED FREEZING RAIN/RAIN CHANGING
TO SNOW OVER THE AREA OVERNIGHT. BEST FORCING REMAINS OVER
NORTHWEST AREAS AND WILL CONTINUE TO MENTION FREEZING RAIN THIS
EVENING TRANSITIONING TO SNOW AFTER 04Z AT KAXN. REMAINDER OF THE
AREA WILL LIKELY SEE -FZDZ OR PLAIN -DZ AS SOUNDINGS NOT SHOWING A
REAL DEEP MOIST LAYER...GENERALLY LESS THAN 6K FEET. DEEPER MOISTURE
MAY WORK OVER THE FAR EASTERN AREAS LATER TONIGHT AS THE SURFACE LOW
DEVELOPS TO THE SOUTHEAST. SURFACE WINDS BECOMING MORE SOUTHEAST IN
THE WAKE OF THE SURFACE HIGH AND AHEAD OF FRONT OVER THE EASTERN
DAKOTAS. SHOULD GRADUALLY TURN MORE NORTH/NORTHWEST WITH FROPA
DURING THE PERIOD. WILL LIKELY INCREASE TO 10-15 KNOTS BY LATE
TUESDAY MORNING OVER WESTERN AREAS.
/OUTLOOK FOR KMSP/
TUE NGT...MVFR CIGS WITH FLURRIES. NW WIND 10-15 KTS.
WED...MVFR CIGS WITH FLURRIES. NW WIND 15 TO 25 KTS.
THU...MVFR CIGS WITH FLURRIES. NW WIND 10 TO 15 KTS.
&&
.DISCUSSION... /ISSUED 420 AM CST MON JAN 28 2013/
THE WEATHER PATTERN WILL REMAIN ACTIVE TO KICK OFF THE WORK
WEEK...WITH THE NEXT SYSTEM TO IMPACT OUR FORECAST AREA LATER THIS
AFTERNOON AND TONIGHT.
EARLY MORNING SURFACE ANALYSIS SHOWS THE NEXT FEATURE OF INTEREST
STRADDLING THE COLORADO/WYOMING BORDER...IN THE FORM OF A CLOSED LOW
CIRCA 1000 MB. THIS LOW WILL DEEPEN TODAY...AND TRACK NORTHEAST
TOWARD UPPER MICHIGAN OVER THE NEXT 24 HOURS. ASSOCIATED
ISENTROPIC LIFT AND LOWERING CONDENSATION PRESSURE DEFICITS
EXTEND INTO WEST WEST CENTRAL MN BY LATE THIS AFTERNOON...AND
EXPAND EASTWARD ACROSS THE FORECAST AREA TONIGHT INTO TUESDAY.
THERMAL PROFILES ARE FAIRLY AGREEABLE AMONGST THE MODEL SOLUTIONS
THAT A PERIOD OF FREEZING PRECIP WILL OCCUR AT ONSET...WITH THE
TRANSITION TO SNOW OCCURRING OVER WEST CENTRAL MN BETWEEN 03Z AND
06Z...AS A HEALTHY BURST OF H7-H6 FRONTOGENESIS LIFTS ACROSS WEST
CENTRAL MN TOWARD LK SUPERIOR. THIS AREA...GENERALLY WEST OF A
LITTLE FALLS TO WILLMAR AND GRANITE FALLS LINE...COULD SEE
SNOWFALL TOTALS IN THE 4 TO 6 INCH RANGE. THESE SNOWFALL
AMOUNTS...COMBINED WITH THE POTENTIAL FOR FREEZING PRECIP THIS
AFTERNOON AND EARLY EVE...WARRANTS A WINTER STORM WATCH FOR LATER
THIS AFTERNOON UNTIL 12Z TUESDAY.
MEANWHILE...TO THE EAST TOWARD EAST CENTRAL MN INCLUDING THE TWIN
CITIES...THE TRANSITION FROM LIQUID OR FREEZING PRECIP WILL LIKELY
NOT OCCUR UNTIL AFTER 12Z TUESDAY. DESPITE THE LONGER
DURATION...ICE ACCUMULATIONS ARE EXPECTED TO REMAIN ON THE LIGHT
SIDE...GIVEN LESSER FORCING TO THE EAST AND THE POTENTIAL FOR MORE
OF A DRIZZLE/FREEZING DRIZZLE SCENARIO IN VICINITY OF THE SURFACE
TROUGH AXIS AS DEPICTED BY THE DRY SLOT PROG OF THE 28.00Z GFS AND
GEM MODELS. MAY EVENTUALLY NEED A WINTER WEATHER ADVISORY FOR
OTHER PARTS OF THE FORECAST AREA. INSTABILITY PARAMETERS AND
MOISTURE ADVECTION ILLUSTRATE THE POTENTIAL FOR THUNDER JUST
SOUTHEAST OF THE FORECAST AREA AS WELL.
THE PRECIP SHOULD COME TO AN END BY TUESDAY AFTERNOON...DESPITE
WHAT THE OUTLIER 28.06Z GFS SOLUTION SHOWED WITH ANOTHER SURGE OF
PRECIPITATION ON THE SOUTHWESTERN PERIPHERY OF A SLOWER AND DEEPER
LOW. HAVE DISCOUNTED THIS SOLUTION...AND LEANED TOWARD THE
CONSENSUS...WITH ONLY A 20 POP MAINTAINED.
ANOTHER ARCTIC HIGH PRESSURE AREA IS PROGGED TO ARRIVE FOR THE END
OF THE WEEK...WITH A RETURN BACK TO SUBZERO HIGHS ACROSS MN
COUNTIES ON THURSDAY...AND SINGLE DIGITS IN WEST CENTRAL WI.
TEMPERATURES WILL MODERATE THROUGH THE WEEKEND...AS THE
AFOREMENTIONED CLIPPER SLIDES SOUTHEAST. AS WITH A TYPICAL
CLIPPER-TYPE SYSTEM...A QUICK 1-2 INCHES OF SNOW APPEARS
POSSIBLE...ESPECIALLY NORTH OF I94.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR ANOKA-BENTON-BLUE
EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.
WINTER STORM WATCH FROM 3 PM CST THIS AFTERNOON THROUGH LATE
TONIGHT FOR CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-
MORRISON-POPE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE.
WI...NONE.
&&
RAH/LSHazardous weather outlook, Jan 28, 12:14 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1214 PM CST MON JAN 28 2013 MNZ041>043-047>049-054>057-064-291815- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT- CHIPPEWA-KANDIYOHI-YELLOW MEDICINE- 1214 PM CST MON JAN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTRY MIX OF PRECIPITATION...INCLUDING FREEZING RAIN AND SNOW...IS POSSIBLE ACROSS WESTERN MINNESOTA TONIGHT. THE MIX IS EXPECTED TO GRADUALLY CHANGE OVER TO SNOW FROM WESTERN INTO CENTRAL MINNESOTA OVERNIGHT. SNOWFALL ACCUMULATIONS ARE EXPECTED TO REMAIN IN THE 1 TO 2 INCH RANGE BY DAYBREAK TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW WILL COME TO AN END ON TUESDAY MORNING...LITTLE ADDITIONAL ACCUMULATION WILL OCCUR. ARCTIC AIR WILL RETURN WITH DANGEROUS WIND CHILLS POSSIBLE WEDNESDAY NIGHT INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ044-045-050>053-058>063-065>070-073>078-082>085-091>093- WIZ014>016-023>028-291815- MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT- HENNEPIN-ANOKA-RAMSEY-WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER- SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1214 PM CST MON JAN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FREEZING DRIZZLE AND FOG ARE EXPECTED TO OCCUR AGAIN TONIGHT ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. ANY ICE ACCUMULATION IS EXPECTED TO REMAIN LIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANY LIGHT SNOW OR FREEZING DRIZZLE WILL END TUESDAY MORNING. ARCTIC AIR WILL RETURN WITH DANGEROUS WIND CHILLS POSSIBLE WEDNESDAY NIGHT INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 28, 10:39 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CST MON JAN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 SE CHASKA 44.81N 93.59W
01/28/2013 M3.5 INCH CARVER MN COCORAHS
STORM TOTAL.
&&
MKMLocal storm report, Jan 28, 10:40 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 AM CST MON JAN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW CHANHASSEN 44.86N 93.56W
01/28/2013 M3.4 INCH CARVER MN OFFICIAL NWS OBS
MEASURED AT NATIONAL WEATHER SERVICE. STORM TOTAL
SNOWFALL.
&&
MKMLocal storm report, Jan 28, 11:55 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CST MON JAN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM SNOW 5 NNE BRUCE 45.53N 91.23W
01/28/2013 M4.3 INCH RUSK WI TRAINED SPOTTER
JUST SOUTH OF EXELAND.
&&
AJZThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 1:48 AM CST | Dense Fog Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 10 hr |
| Jan 28, 3:38 AM CST | Winter Storm Watch | MPX | Chippewa, Douglas, Kandiyohi, Lac qui Parle, Morrison, Pope and 5 more | 8 hr |
| Jan 28, 3:16 PM CST | Dense Fog Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 33 more | 15 hr |
| Jan 28, 3:32 PM CST | Freezing Rain Advisory | MPX | Anoka, Benton, Brown, Carver, Chippewa, Chisago and 26 more | 17 hr |
Nearby
Winter Weather Advisories in Minnesota, 2013Every winter weather advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.